Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 19, NWS Midland/Odessa, TX

March 23, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 23, 2020, 2:24 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 23, 2020, 5:00 PM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2020, 2:24 AM CDT (07:24 UTC)
In effect from
Mar 23, 2020, 5:00 PM CDT
Expired
Mar 24, 2020, 3:19 AM CDT
In force
10 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:31 PM CDTNON-TSTM WND GST 674 S Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS74 KMAF 230724
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
224 AM CDT Mon Mar 23 2020

NMZ027-TXZ270-271-232015-
/O.NEW.KMAF.HW.W.0019.200323T2200Z-200324T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
124 AM MDT Mon Mar 23 2020

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM
MDT TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 4 PM this afternoon to 3 AM MDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Light low flying aircraft may experience severe turbulence.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
3 follow-up statements
907 
WWUS74 KMAF 231901
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
201 PM CDT Mon Mar 23 2020

NMZ027-TXZ270-271-240715-
/O.CON.KMAF.HW.W.0019.200323T2200Z-200324T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
101 PM MDT Mon Mar 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON
TO 3 AM MDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 4 PM this afternoon to 3 AM MDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Light low flying aircraft may experience severe turbulence.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
650 
WWUS74 KMAF 231902
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
202 PM CDT Mon Mar 23 2020

NMZ027-TXZ270-271-240900-
/O.CON.KMAF.HW.W.0019.200323T2200Z-200324T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
102 PM MDT Mon Mar 23 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 4 PM this afternoon to 3 AM MDT Tuesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Light low flying aircraft may experience severe turbulence.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
194 
WWUS74 KMAF 240819
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
319 AM CDT Tue Mar 24 2020

NMZ027-TXZ270-271-240930-
/O.CAN.KMAF.HW.W.0019.000000T0000Z-200324T0900Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
219 AM MDT Tue Mar 24 2020

...HIGH WIND WARNING IS CANCELLED...

Per latest observations, winds across the Guadalupe and Delaware
Mountains have decreased below warning criteria. Thus, the 
warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 23, 2:15 AM CDT, 9 minutes earlier.

Area forecast discussion, Mar 23, 2:15 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 AM CDT Mon Mar 23 2020

.DISCUSSION...
High clouds will stream across the area today just ahead of a
dampening shrtwv trof moving across nrn NM while the westerly mid-
level flow will promote warming thru amplification of the low-level
thermal ridge. This westerly flow will mostly promote anomalously
positive temps departures of 5-10 degrees today and around 5 degrees
Tue. A modest mtn wave is forecast to develop late today across GDP
Mtns and extend into the early morning hrs Tue. As such we will opt
to issue a high wind warning for the GDP Mtns. A weak front in
assocn with aforementioned dampening shrtwv trof is expected early
Tue AM, thus the slightly cooler temps. Renewed westerly mid-level
flow Wed will amplify the thermal field again and parts of the PB
will likely experience the 1st 90 degree reading this yr. A PBL to
around 7h Wed will promote gusty wsw winds. More of the same Thur,
probably a little windier. The windier theme will be a constant Fri-
Sat with high winds likely in at least the GDP Mtns and possibly the
Davis Mtns above 6000 ft. Even though it will quite windy Sat high
temps will cool off a few degrees settling back close to normal by
Sun-Mon.

&&

.FIRE WEATHER...
Fire weather concerns will ramp up this week, especially across the
higher terrain and Southeast New Mexico, as windy and dry conditions
return to the region along with unseasonably warm temperatures.
Zonal flow aloft will yield a quick warm-up today, with highs
topping out around 5-10 degrees above normal areawide, with breezy
to windy conditions developing across the Guadalupe Mountains and
the adjacent plains of Southeast New Mexico. While fuel moisture
remains elevated for this time of year, locations across the
mountains and Southeast New Mexico largely missed out on
precipitation over the last week, thus expect a very quick drying
trend, with cured fuels likely reaching critical dryness by midweek.
RHs today will drop to around 10-15% from the western Permian Basin
south to the Big Bend Area and points west, thus, will go ahead with
a Fire Danger Statement today for the Guadalupe Mountains, Eddy
County Plains, and Chaves County, where winds will be strongest. The
expectation is that Red Flag Warnings may be needed for portions of
the area later this week as the warm, dry, windy weather continues
and a low level thermal ridge takes up residence over the region.
Above normal temperatures look to be the rule until the weekend,
with the next chance of precipitation possibly not until early next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     81  52  77  50 /   0   0   0   0
Carlsbad                       84  48  77  49 /   0   0   0   0
Dryden                         83  56  88  54 /   0   0   0   0
Fort Stockton                  85  54  80  52 /   0   0   0   0
Guadalupe Pass                 74  44  67  47 /   0   0   0   0
Hobbs                          81  46  74  49 /   0   0   0   0
Marfa                          84  46  77  46 /   0   0   0   0
Midland Intl Airport           83  52  78  52 /   0   0   0   0
Odessa                         83  51  78  52 /   0   0   0   0
Wink                           85  50  80  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, Mar 23, 2:14 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
214 AM CDT Mon Mar 23 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
214 AM CDT Mon Mar 23 2020 /114 AM MDT Mon Mar 23 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from late this afternoon into tonight.

Near critical fire weather conditions are possible across the
Guadalupe Mountains and adjacent Southeast New Mexico Plains this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical to critical fire weather conditions are possible in
the Guadalupe Mountains and across the adjacent plains Tuesday
afternoon and possibly through Friday afternoon due to unusually
warm, dry, and windy conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.